PDA

View Full Version : Prednisone and tooth loss



mrstjscott
08-18-2009, 12:59 PM
Hello to everyone. I was taking Prednisone for the flairs, but have recently stopped. One of the things that happened to me while on Prednisone was that my teeth started breaking. Two of them have broken very badly and now I am suffering horrible toothaches which started about Friday of last week. I just recently received my medicaid card (thank God) but all of the doctors that take medicaid are booked. I spoke to one dentist's office today and the receptionist told me that the next available appt is for September 15th. I know I can't wait that long. Has anybody else experienced tooth loss and/or breakage while on Prednisone? My bone density has decreased in my left hip and now I have a heel spur. Still don't really know what that is but I know that if I go out and walk for about ten minutes, both of my feet hurt so badly that I feel like crying. So, needless to say, I try to cut my outings and only go out when absolutely necessary. Anybody out there know what I mean?:nah:

ButterflyRN
08-18-2009, 01:54 PM
Hi mrstjscott!

Unfortunately I have not experienced the type of problems with your teeth that you are having with prednisone. To be honest with you I am one of those weird ones out there that has been on prednisone for 19 years and truely have had minor issues with it. Even my bone density tests have been good over the last few years!

But many people experience many complications from prednisone. I am sorry to hear this is happening to you! I would make the appointment for the 15th for your tooth and then just keep calling them and seeing if they have any cancellations each week! I know that can not be comfortable! And if you can't get relief then you can always go to the ER to see if they can give you some relief. You can even see if your rheum or GP can try and call and get you in sooner. Sometimes the MD's office have a better chance at getting you in!

Also sorry to hear about your heel spurs! I know that is uncomfortable. There is nothing like not being able to take a walk. I've been dealing with leg swelling down to my toes from my kidneys and now I have a few blood clots in my left leg and it's been so frustrating not being able to get out there!

I hope you start to feel better soon and keep us posted on how you are doing!

mrstjscott
08-18-2009, 02:15 PM
Thank you butterflyRN for responding. I will call back tomorrow and make the appt for September 15th if it is still available. Can you tell me what a HEEL SPUR really is? All I know is that sometimes my right foot feels as if the bones are going to break with every step and then suddenly, it goes away (usually after a couple of days). I also am having problems with the bottoms of my feet and my right knee. The right knee also feels like the bones are going to break and it comes and goes as it wills. I also have problems with my heart. I take Metoprolol to keep my heart beating right because I have a-fib. I had a stroke when I was thirty-two (I'm 45). I have had a couple of tia's. My doctor said that I am going to have to have a catheter put through to my heart, sooner or later, because every stress test that I have taken has come back negative. I can't walk up the steps without being winded. And the other day, while at the store, I almost passed out. That seems to be happening more often than not. I am a little scared, but my faith in God is helping me. Sometimes I doubt, cry and scream, but I do realize that if I keep still and be quiet, I am usually ok.

Saysusie
08-19-2009, 10:20 AM
Hello Mrstjscott:
Prednisone is well known for causing nutrient loss and one of the nutrients is calcium. Due to this, tooth decay, Osteoporosis, heart & blood pressure irregularities are common side effects of Prednisone use.
I hope that you are able to get in to see a dentist soon.

Peace and Blessings
Namaste
Saysusie

mountaindreamer
08-19-2009, 10:59 AM
hi mrstjscott,

i don't take prednisone, but i have read where others have serious issues with their jaws and teeth from its use. I agree that you should keep your sept 15 appointment, and see if the drs. office will put you on a cancellation list. This way, if someone cancels their appointment, the drs. office will call you and offer you the spot.

hope someone can help you really soon.

mrstjscott
08-19-2009, 12:30 PM
HI everyone. I went to my pcp today because I could not get an appt with a dentist and I did not want to go to the ER. However, my PCP "discovered" that I have a salivary gland infection. He prescribed some medication, but medicaid won't pay for it. awwwwwh

Moving on. Saysusie, per your reply, I do have problems with my heart. I have atrialfibrilation (a-fib) and I was just talking to my PCP today because my heart feels like it is under too much stress. When I walk up the steps, I am so winded when I get to the top. Also, I have been experiencing severe lightheadedness, even falling out for about 10 seconds. He wisely told me to schedule an appt with a cardiologist, but I don't trust them either because when I present to the hospital, the nurses and doctors see all of the symptoms, but they never go any further. I have had numerous stress tests and they all came back negative, however, when I am rushed to the hospital, my heart rate is 160-180 and my blood pressure is 190/100. I have already had a stroke and a couple of tia's. Are they waiting for me to die? Don't know, but I really feel that way.

mountaindreamer
08-19-2009, 12:46 PM
hi mrstjscott,

i can help with the a-fib....i had an ablation in April and i am doing great. First, a-fib will not kill you....the main concern with a-fib is that a blood clot will form and move to your heart. You should try the cardiologist again (or see another one). They can give you medication that will keep your heart rate steady, and they can give you one that will keep heart rate low. Also, they can put you on a medication that will help keep your blood thin so that a blood clot does not form.

My heart rate used to hit 160 and jump around like a "mexican jumping bean" (don't know what that means, just a term that we used to use to describe overactive children). My dr. and his nurse were very good at working with me trying to keep the rate steady. In April i had the ablation, and i have not had a problem since....as a matter of fact, i am off all heart medications now. The heart ablation is where they go into your body through your groin and travel up your artery (with tiny microscopic tools) and they disconnect some of the electrical source going to your heart. These are layman terms, but it is the way i understand it. My dr. used a new treatment on me where they froze the node that was over-supplying electricity to my heart. the most common method is where they burn the node. It requires an overnight stay in the hospital and a few days of rest, but that is it.

the dr. says that many people can be put on medication and their heart rate will stay calm....and these people never need the surgery. My heart did not respond well to the meds, so we did the surgery.

so, please see a cardiologist, let them try the medication and hopefully you will get full benefits....i can not believe how much better i feel now that my heart rate is controlled.


good luck, and let me know if you need additional information.

mrstjscott
08-19-2009, 04:04 PM
Thanks Mountaindreamer. I really needed that. In fact, I was talking to my mom in law today and told her that my pcp told me, not too long ago, that I would need a test/surgery as you have described. I am not looking forward to it, but if it will help me with the way my heart beats, I will appreciate it so much.
Thanks again. Oh yeah, I forgot to say that I am already on Cumidin and Metoprolol. I was on Lisinopril too, but I could not afford to keep paying for the meds.

mountaindreamer
08-19-2009, 05:36 PM
i know what you mean about the meds....,i convinced my dr. to reduce the number of pills i took a day so that i could afford them....they were too expensive. The procedure really is not difficult, the worst part of it is lying completely still for 6 or 8 hours afterwards....that is tough with lupus....they kept me pumped with dilaudid and tried to keep me a sleep. The good thing is that i was able to go off most of my meds after just a couple of months and then all of them by 3 months.....i am very happy with my results.

mrstjscott
08-20-2009, 07:55 AM
I will contact a cardiologist as soon as I pass this fear.

ButterflyRN
08-20-2009, 12:15 PM
http://www.webmd.com/a-to-z-guides/bone-spur-topic-overview

Here is a link from WebMD which explains bone spurs! I hope this will help!

I agree you should definately see a cardiologist! Don't let that go!! I can understand your fears. With my present flare every little thing causes me to get anxious and feel like something bad is going to happen to me.

But don't mess with your heart!! Or any organ for that matter! Take care of yourself and if you have to see multiple cardiologists until one gets it right then so be it!

I hope that your salivary gland infection will get fixed and you will find some great relief! Keep us posted!

ElyMiller000
08-31-2009, 02:38 PM
That's awful. I'm on prednisone, but my teeth are fine, I have noticed I have discomfort- like sensitivity. I'm currently decreasing my dosage to 30 (from 60) and I'm a little afraid of what it will be like to not be on it, cause I was in so much pain and it seems that it was the prednisone that took it away. I did however get AWFUL bloating that make my skin stretch horribly and leave massive stretch marks everywhere, including the tops of my feet...